Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Some error estimates for the lumped mass finite element method for a parabolic problem
HTML articles powered by AMS MathViewer

by P. Chatzipantelidis, R. D. Lazarov and V. Thomée PDF
Math. Comp. 81 (2012), 1-20 Request permission


We study the spatially semidiscrete lumped mass method for the model homogeneous heat equation with homogeneous Dirichlet boundary conditions. Improving earlier results we show that known optimal order smooth initial data error estimates for the standard Galerkin method carry over to the lumped mass method whereas nonsmooth initial data estimates require special assumptions on the triangulation. We also discuss the application to time discretization by the backward Euler and Crank–Nicolson methods.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 65M60, 65M15
  • Retrieve articles in all journals with MSC (2010): 65M60, 65M15
Additional Information
  • P. Chatzipantelidis
  • Affiliation: Department of Mathematics, University of Crete, GR–71409 Heraklion, Greece
  • Email:
  • R. D. Lazarov
  • Affiliation: Department of Mathematics, Texas A&M University, College Station, TX 77843, USA, and Institute of Mathematics and Informatics, Bulgarian Academy of Sciences, Sofia, Bulgaria
  • MR Author ID: 111240
  • Email:
  • V. Thomée
  • Affiliation: Mathematical Sciences, Chalmers University of Technology and the University of Gothenburg, SE-412 96 Göteborg, Sweden, and Institute of Applied and Computational Mathematics, FORTH, Heraklion GR–71110, Greece
  • MR Author ID: 172250
  • Email:
  • Received by editor(s): November 5, 2009
  • Received by editor(s) in revised form: November 2, 2010
  • Published electronically: May 23, 2011
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 81 (2012), 1-20
  • MSC (2010): Primary 65M60, 65M15
  • DOI:
  • MathSciNet review: 2833485